How safe is Benadryl for older adults?
Albert Barber | posted April 12, 2012 |
Joe Smith is an 84-year-old retired university professor living independently in his own home. He still drives and enjoys golf and university activities. He is in excellent health and does not take any prescription or non-prescription drugs or herbal supplements.
Two weeks ago he developed an itchy rash on his arm after removing his golf ball from the rough. He self-medicated with diphenhydramine (Benadryl), 25mg, for a total of six doses over two days. Because of the itching, he also had trouble sleeping, so he took a non-prescription sleep-aid pill containing diphenhydramine, 25mg, at bedtime for two days.
Joe did not realize that the antihistamine capsule and the sleep-aid pill contained the same active ingredient. On day three he woke up with severe pain in his lower abdomen and the urge to urinate, but was unable to empty his bladder. He called his golfing buddy complaining that his vision was blurry and the buddy noticed that he sounded very confused. His buddy drove to Joe’s house and took him to the emergency room where a urinary catheter was inserted to empty his bladder.
Joe was diagnosed with drug-induced urinary retention, blurred vision and delirium. He was told to avoid sedating antihistamines like diphenhydramine in the future.
Benadryl—known generically as diphenhydramine—is an antihistamine that has drying and sedating effects, and is used to treat symptoms of allergies and colds. It is also used to treat insomnia, and is contained in several over-the-counter sleep preparations.
It can have serious, life-threatening effects in some populations. According to the drug packaging, diphenhydramine can cause serious adverse effects in older adults and persons with conditions such as narrow-angle glaucoma, enlarged prostate, blockage of the stomach or intestines, difficulty urinating, heart disease, high blood pressure, and thyroid disease. It can worsen or cause constipation, drowsiness, urinary retention, mental confusion or delirium, blurred vision and dry mouth. As described in this case, these serious side effects can occur with recommended dosing. This is especially true in older adults.
One other concern about diphenhydramine is its connection to “driving under the influence,” or DUI, cases. Would it surprise you to know that antihistamines, including diphenhydramine, are one of the top 10 categories of drugs most frequently seen in DIU arrests, according to an article by J. Michael Walsh and colleagues in the August 2008 journal Addiction? Benadryl's manufacturer advises against using the drug with alcohol or while engaging in activities that require alertness, such as driving. In my opinion, this is another reason to avoid diphenhydramine.
So just how safe is diphenhydramine? As a pharmacist, I don’t recommend it for older adults because of the potential adverse effects described above. I always suggest that they consult their physician or pharmacist before taking any preparation containing diphenhydramine, especially in combination with other medications.
The War on Drugs Becomes the War on Patients in Pain | posted April 15, 2014
We are a nation at war with multiple enemies that threaten the health and well-being of our people. Some of these enemies include worsening epidemics of obesity, diabetes and drug abuse. While we typically do not think of being at “war” with obesity and diabetes, we have been waging the war on drugs for several decades.
Sibling Rivalry Resurfaces Its Ugly Head | posted November 14, 2013
Thought to be a childhood phenomenon, sibling rivalry often resurfaces when the family is forced to come together again to help an aging parent. This article talks through some objective steps a family can take to help navigate this challenging experience while avoiding old rivalries and deep rooted sentiments. This can be a time to cherish with a loved one. Learn more.
Seasonal Cleaning for Your Medicine Cabinet | posted September 04, 2013
Actually keeping medications in the medicine cabinet or any storage in a bathroom is a bad idea due to the excessive heat and humidity that can degrade medications. A kitchen cabinet away from the stove and refrigerator is a much better place to store medications – both prescription and non-prescription.